Do you have a chronic, itchy rash?
For most patients in winter, eczema is the result of dry, cold air — a condition called asteatotic eczema. It is common and can occur in people from Boston to San Diego.
For some elderly patients, however, chronic eczema can be caused by a blood pressure medication. A new study from the Journal of Investigative Dermatology found that patients on calcium channel blockers (CCBs) were more likely to have eczema than those who were not taking these blood pressure pills. They also found that the skin rash resolved in 68% of patients who stopped their CCB.
Blood pressure pills should never be changed without consulting your physician. If you have a skin rash and are on a CCB, then discuss this with your physician.
Calcium channel blocker (CCB) medications include nifedipine (Adalat, Procardia), nicardipine (Cardene), bepridil (Vascor), isradipine (Dynacirc), nimodipine (Nimotop), felodipine (Plendil), amlodipine (Norvasc), diltiazem (Cardizem), and verapamil (Calan, Isoptin).